|Curcumin safe with haart?
Mar 29, 2010
I was considering taking Curcumin supplements (500 mg turmeric extract) and was wondering if you thought there could be any interaction with the Atripla that I am taking. I was mainly interested in it's anti-inflammatory qualites. What do you think, avoid it or not? Thanks!!
| Response from Mr. Vergel
Curcumin is present in Indian food (turmeric spice)
I have been very interested in Curcumin for a few years since I first read a 1997 paper (link below) that showed that it could potentially block the integrase enzyme in the HIV life cycle. Curcumin Analogs with Altered Potencies against HIV-1 Integrase as Probes for Biochemical Mechanisms of Drug Action
Another study showed that curcumin could help decrease cardiovascular risks that may be associated with Norvir Curcumin Blocks HIV Protease Inhibitor Ritonavir-Induced Vascular Dysfunction in Porcine Coronary Arteries
I must add that none of this "benefits" have been proven in human studies.
There are several studis that show that Curcumin could be a potent P450 cytochrome inhibitor, so there is potential increase of protease inhibitor blood levels when using it with these HIV meds and other medications.
We have no medication HIV interaction data, however. I wish there was a pharmacology group in the world that got funded to study interactions of alternative therapies and supplements with HIV medications! Pharmaceutical companies are too busy generating interaction data of their medications with other medications and have no focus on unapproved or over the counter products that may also interact with their products.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.